New York, 2003Damaging Wind in New York, September 22, 2003
September 22, 2003 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 22, 1:15 PM EST, 5 hours 45 minutes earlier.
Area forecast discussion, Sep 22, 1:15 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT MON SEP 22 2003
POTENT NEG TILT SHORT WAVE TROF AND ASSOCIATED COLD FRONT WILL MOVE
FROM THE MIDWEST THROUGH THE CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA TONIGHT AND EARLY TUESDAY. SYSTEM IS EXHIBITING STRONG
LLVL MOIST/THERMAL ADVECTIONS AND CONVERGENCE WHICH BECOME WELL
ALIGNED WITH FVRBL RIGHT REAR QUADRANT JETSTREAM SUPPORT. MDLS PROG
THIS FORCING TO MOVE INTO THE REGION DURING THE 06Z-12Z TIME FRAME.
WE EXPECT SWATH OF RAIN NOW JUST UPSTREAM TO CREEP EAST WITH SOME
SHOWERS BREAKING OUT IN OUR XTRM WESTERN COUNTIES AFTER 4 OR 5
PM...THEN RAIN SHIELD SPREADS BY MIDNIGHT. PRECIP AREA IS BROAD AND
STEADY...SO WILL BE CHANGING SHOWERS TO RAIN.
A LOW LEVEL JET CORRIDOR OF 50 KT WINDS 3K-5K FEET ABOVE THE SFC
WERE NOTED OVER SRN OH AND KY THIS MORNING. JET CORE WILL BE OVER
THE REGION AHEAD OF THE FRONT LATE THIS EVENING AND OVERNIGHT.
VERTICAL THERMAL/MOIST PROFILE IS FCST TO BE MOIST ADIABATIC WITH
LOTS OF UPWARD VERTICAL MOTION. THIS WILL INDUCE SOME MIXING...AND
IT WILL BE BREEZY FOR SURE...ESPLY ON THE HILLTOPS...BUT WITH WAA
AND THE STRONG UVM...ENVIRONMENT IS NOT FAVORABLE FOR MIXING FULL
MOMENTUM OF WINDS TO THE SURFACE. ON THE OTHER HAND...LOCALIZED WIND
GUSTS DUE TO EMBEDDED CONVECTIVE MOMENTUM TRANSFER COULD PRODUCE
ISOLATED GUSTS TO 50 MPH AND PSBL WIND DAMAGE. NO PUBLIC FLAGS ON
THE MATTER WILL BE ISSUED AT THIS TIME...BUT WILL ADDRESS SITUATION
IN HWO PRODUCT.
ON THE HYDRO SCENE...HIGH THETA-E AIR WITH PW VALUES SURGING TO
1.5-2.0 WILL BE DRAWN NORTH AHEAD OF THE FRONT AND THERE WILL BE A
DECENT SLUG OF RAIN OVERNIGHT WITH BANDS OF RA+ LIKELY BETWEEN 1 AM
AND 7 AM ALONG THE LLJ NOSE AND RIGHT WITH THE FRONT. SYSTEM IS
QUITE PROGRESSIVE WITH NO SIGNALS OF CELL TRAINING PRESENT...SO THIS
WILL CUT DOWN ON EXCESSIVE RAINFALL. HIGH END 1.5 QPF AMOUNTS
SHOULD BE WELL HANDLED BY THE RIVER SYSTEMS...AND EVEN THE TYPICAL
FLASHIER CREEKS. VERY SLIGHT POTENTIAL FOR AN ISOLATED DOWNPOUR TO
PRODUCE MINOR FLOOD ISSUE...BUT AT THIS TIME WE WILL NOT BE ISSUING
A FFA WITH SUCH A LOW PROBABILITY OF FLOODING.
FRONT QUICKLY MOVES THRU RIGHT AROUND DAYBREAK TUESDAY WITH A
PRONOUNCED DRY SLOT EXPECTED OVER THE REGION BY NOON. EXPECT A SHARP
CUTOFF TO THE PRECIP WITH THE FROPA WHICH WILL BE THRU AREAS WEST OF
I-81 BY 8 AM. WILL LINGER LIKELY POPS IN THE GRIDS FOR AN HOUR OR
TWO TUESDAY MORNING EAST OF I-81...THEN LEAVE CHANCE POPS GOING FOR
THE NY ZONES DURING THE REST OF THE DAY AS TRAILING ENERGY ASSOC
WITH UPR TROF AND COLD POOL ALOFT COULD TRIGGER A FEW LIGHT SHOWERS
OR SPRINKLES DURING THE AFTN...ESPLY IF DRY SLOT CAN INDUCE ANY SFC
BASED HEATING.
SITUATION FINALLY QUIETS DOWN TUES NIGHT AND WEDNESDAY WITH HIGH
PRESSURE BUILDING OVER THE AREA...ALTHOUGH NORTHERN ZONES WILL HAVE
TO BE MONITORED FOR POSSIBILITY OF NOCTURNAL LAKE INDUCED RAIN
SHOWERS OR SPRINKLES TUES NITE. BUFKIT PROFILES GENERATE SOME LAKE
CAPES...BUT AT THIS POINT THERE IS SOME SHEARING AND TEMP
DIFFERENTIALS ARE MARGINAL. ILL GO PARTLY CLOUDY IN THE NORTH AS A
HEDGE...WITH OTHER AREAS MOSTLY CLEAR TUES NITE AND MOSTLY SUNNY
WEDNESDAY.
EXTENDED (WED NITE-MON)...
COLD FRONT WILL APPROACH WESTERN ZONES LATE WED NIGHT WITH FROPA
OVER CWA ON THURSDAY. SFC HIGH PRESSURE BUILDS INTO AREA THURSDAY
NIGHT AND REMAINS THROUGH FRIDAY NIGHT. ADVERTISED EASTERN TROF NOT
AS DEEP WITH THIS SET OF MODEL RUNS...SO A DRY PERIOD BEFORE THE
WEEKEND. ON SATURDAY...SFC LOW OVER SOUTHERN ONTARIO IS FORECAST TO
DRAG A WARM FRONT ACROSS THE REGION...FOLLOWED BY THE ASSOCIATED
COLD FRONT ON SUNDAY. SFC HIGH PRESSURE ON MONDAY SHOULD MAKE FOR A
DRY DAY.
AVIATION...
VRF CONDITIONS WILL PREVAIL THROUGH EARLY EVENING WITH AREAS OF MVFR
OVER NORTHEAST PENNSYLVANIA AND SOUTHERN TIER OF NEW YORK DUE TO
CLOUDS. OVERNIGHT AFT 06Z EXPECT WIDESPREAD MVFR/IFR CONDITIONS WITH
LOW CEILINGS AND VIS REDUCTIONS IN MODERATE TO HEAVY RAIN. MID
MORNING TUESDAY AFTER THE FRONT CLEARS THE REGION WIDESPREAD MVFR
CONDITIONS DUE TO CIG.
ALL ISC GRIDS UPDATED AND PUBLISHED.
.BGM...NONE.
JAB/RRM
Hazardous weather outlook, Sep 22, 2:15 PM EST, 4 hours 45 minutes before
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-072-222200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EDT MON SEP 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...A STRONG COLD FRONT WILL CROSS THE REGION TONIGHT. GUSTY
WINDS...HEAVY RAIN AND SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY
BETWEEN 2 AM AND 7 AM. ISOLATED PONDING OF WATER OR MINOR FLOODING
IS POSSIBLE FROM ANY HEAVY DOWNPOURS. BREEZY CONDITIONS WITH
SUSTAINED WINDS OF 15 TO 25 MPH ARE EXPECTED AHEAD OF THE
FRONT...WITH GUSTS UP TO 45 MPH POSSIBLE ON THE HILLTOPS OR
ASSOCIATED WITH ANY EMBEDDED THUNDERSTORMS. THIS COULD CAUSE
WEAKENED TREES TO BE UPROOTED AND ISOLATED POWER OUTAGES.
.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
JAB
Thunderstorm Wind, Yates
- When
- September 22, 7:00 PM EST
- Where
- Yates County, Penn Yan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.667, -77.050
Thunderstorm winds blew over a popup camper and several trees in the village of Penn Yan. The camper was turned upside down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Tennessee, September 22, 2003$123,000 · 27 events
- Tornadoes and Flash Flooding in Virginia, September 22 to 23, 2003$74,000 · F1 · 7 events
- Hail and Damaging Winds in Kansas, September 22, 20031 in hail · 24 events
- Flash Flood in Georgia, September 22, 2003$20,000 · 1 event
- Flash Flood in North Carolina, September 22, 2003$20,000 · 1 event
- Hail in Kansas, September 22, 20030.88 in hail · 7 events
- Damaging Winds and Heavy Rain in Georgia, September 22, 2003$7,000 · 52 kt wind · 4 events
- Heavy Rain in North Carolina, September 22, 20033 events
- Heavy Rain in Maryland, September 22 to 23, 20033 events
- Heavy Rain in South Carolina, September 22, 20032 events
- Marine Thunderstorm Winds in Lake Erie, September 22, 20032 events
- Hail in Kansas, September 22, 20030.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372389.